TL;DR
Turn your wind-down time into listening time
- Thousands of audiobooks, podcasts and originals
- Listen on your phone, tablet or Echo — also offline
- Cancel anytime
A case report describes a woman with bipolar disorder whose lithium level rose after she started tirzepatide, accompanied by tremor, slurred speech and blurred vision. Her symptoms subsided after her lithium dose was reduced, but a single case cannot establish that tirzepatide caused the change. A psychiatrist quoted in the report advised early monitoring rather than automatically avoiding the medicines.
A case report published October 26 describes a woman with bipolar disorder whose blood lithium level rose after she began tirzepatide, followed by tremor, slurred speech and blurred vision. The symptoms eased after her lithium dose was reduced, but the report does not prove that tirzepatide caused the increase; clinicians quoted in the report say the case adds to a small set of observations that warrant awareness and monitoring.
The 50-year-old patient had been taking lithium, with a measured level of 0.7 mmol/L before starting tirzepatide. Three weeks after beginning a weekly 2.5-mg dose for chronic weight management, she reported two days of new symptoms: tremor in both hands, slurred speech and blurred vision. A trough lithium test the next day measured 1.2 mmol/L, the case report authors said.
The patient had not changed her lithium dose or how she took it, and had not started another medication during that period. She did report smaller meals, earlier fullness and bloating after starting tirzepatide. Her clinicians advised reducing lithium from 900 mg nightly to 450 mg nightly; her symptoms subsided soon after. A level checked 17 days later was 0.4 mmol/L. She and her doctor decided not to restart tirzepatide, and she was gradually returned to 900 mg of lithium nightly.
The report was written by Jay Davis, MD, of the University of Colorado Anschutz Medical Campus, and colleagues, and published in the Journal of Clinical Psychopharmacology. The authors described it as the fourth reported case of tirzepatide-associated lithium toxicity. That count refers to reported cases, not a measured rate of risk among people who use both drugs.
Monitoring Lithium When Tirzepatide Starts
The case matters because lithium is widely used in bipolar disorder, while tirzepatide is prescribed for chronic weight management and other approved indications. A change in lithium concentration can be clinically important, and the symptoms in this report arose within weeks of the new medication. The report raises a practical question for prescribers managing patients who may benefit from treatment for obesity or type 2 diabetes while also relying on lithium.
Jorge Almeida, MD, PhD, director of the bipolar disorder center at the University of Texas at Austin, who was not involved in the report, said the case supports early monitoring rather than automatic avoidance. He suggested checking lithium levels and kidney function within the first few weeks after starting an incretin medication, and again after dose changes. This is advice attributed to Almeida, not a formal guideline established by the case report.
The patient’s experience should not be treated as proof that tirzepatide will raise lithium levels in everyone. It does, however, give clinicians a reason to ask about new medicines and changes in eating or fluid intake, and to consider whether follow-up testing is appropriate. Patients should contact their prescriber about concerning new symptoms rather than changing or stopping either medicine on their own.
Popular right now

Vitamix Propel Series 510 Professional-Grade Blender, 3 Programs, Black

Hisense 85 U6 Pro Series Mini-LED ULED 4K UHD HDR Gaming AI Smart Fire TV (85U6SF Pro)

Bose QuietComfort Headphones (2nd Gen), Wireless Noise-Cancelling Over-Ear Headphones, Eucalyptus Green
As an affiliate, we earn on qualifying purchases.
How the Timeline Developed
Before tirzepatide was prescribed, the patient had titrated lithium from 300 mg extended release to 450 mg twice daily and then to 900 mg nightly. At a primary care appointment, her kidney function and electrolytes were reported as normal, and her lithium level was 0.7 mmol/L. She then reported improved mood stability without adverse effects over the following month.
The report’s authors and the clinicians quoted by MedPage Today discussed a possible explanation involving reduced food intake and increased kidney reabsorption of lithium. Davis said decreased oral intake was the favored proposed mechanism, but also stressed that the interaction is not well understood. The patient had smaller meals and earlier satiety, but the case does not establish that these changes caused the lithium rise. The authors noted that incretin medicines may benefit people with bipolar disorder who also have obesity or type 2 diabetes, while cautioning that potential interactions need further study.
“The favored mechanism for this medication interaction – increased fractional reabsorption due to decreased oral intake – raises interesting questions about whether and how these medications might be prescribed safely together.”
— Jay Davis, MD, University of Colorado Anschutz Medical Campus, speaking to MedPage Today
Cause and Risk Remain Uncertain
The case cannot establish that tirzepatide caused the lithium increase or determine how often a similar change occurs. The timing, the patient’s lack of reported dose changes and the improvement after lowering lithium support a possible association, but do not rule out other explanations. The report also does not show that the proposed link through reduced intake or kidney reabsorption was directly measured.
It remains unclear which patients, if any, face a greater risk, whether other incretin medicines have similar effects, and how frequently lithium levels change when the drugs are used together. The report provides no population-level risk estimate. Its authors describe this as the fourth reported tirzepatide-associated case, but case counts alone cannot establish prevalence or predict an individual’s outcome.
Follow-Up and Further Evidence
The immediate next step for a patient considering tirzepatide while taking lithium is a discussion with the prescribing clinicians about medication history, symptoms and a plan for follow-up testing. Almeida suggested checking lithium levels and kidney function within the first few weeks and again after dose changes. Patients should seek guidance from their prescriber if new symptoms arise and should not stop or adjust either medicine without that guidance.
The report’s authors call for greater awareness of a possible interaction; further cases and research will be needed to clarify its mechanism and frequency. No broader study, formal clinical guideline or confirmed prescribing rule is presented in the source report. Until more evidence is available, the current finding remains a possible safety signal from a single case, not proof that the two medicines cannot be used together.
Key Questions
What happened in the reported case?
A woman taking lithium developed tremor, slurred speech and blurred vision three weeks after starting tirzepatide. Her measured lithium level rose from 0.7 to 1.2 mmol/L, and her symptoms subsided after her lithium dose was reduced.
Does the report prove tirzepatide caused the lithium increase?
No. The timing and improvement after the lithium dose reduction suggest a possible association, but a single case cannot prove cause and effect or exclude other explanations.
Should people taking lithium avoid tirzepatide?
The report does not establish that the medicines must be avoided together. Almeida, a psychiatrist not involved in the report, described the practical message as early monitoring rather than avoidance. Decisions about treatment should be made with the prescribing clinicians.
What monitoring did the quoted psychiatrist suggest?
Almeida suggested checking lithium levels and kidney function within the first few weeks after starting an incretin medicine, and again after dose changes. That is his recommendation in the report, not a formal guideline established by this case.
What should a patient do if new symptoms appear?
Almeida advised patients to contact their prescriber about possible warning signs rather than stopping either medicine on their own. A clinician can assess symptoms and decide whether tests or a medication adjustment are appropriate.
Source: medpagetoday.com
